Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 81, NWS Indianapolis, IN

May 18, 2017Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2017, 5:31 PM EDT for Knox County, Indiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:31 PM EDT (21:31 UTC)
Expired
May 18, 2017, 6:15 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 37 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:45 PM EDTHAIL 13 Nw Decker, IN
May 18, 5:57 PM EDTHAIL 0.755 Ssw Vincennes, INRELAYED BY KNOX COUNTY EMERGENCY MANAGER. LOCATION IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS53 KIND 182131
SVRIND
INC083-182215-
/O.NEW.KIND.SV.W.0081.170518T2131Z-170518T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
531 PM EDT THU MAY 18 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Knox County in southwestern Indiana...

* Until 615 PM EDT.

* At 531 PM EDT, a severe thunderstorm was located near St.
  Francisville, or 9 miles southwest of Vincennes, moving east at 25
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Vincennes, Monroe City, Wheatland and Decker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 8765 3855 8767 3859 8764 3859 8761
      3861 8763 3862 8762 3876 8728 3853 8726
      3852 8731 3854 8737 3851 8737 3854 8738
      3853 8741 3854 8743 3853 8748 3850 8749
      3850 8753 3852 8754 3850 8754 3849 8768
TIME...MOT...LOC 2131Z 254DEG 23KT 3856 8760 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA
2 follow-up statements
532 
WWUS53 KIND 182151
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
551 PM EDT THU MAY 18 2017

INC083-182215-
/O.CON.KIND.SV.W.0081.000000T0000Z-170518T2215Z/
Knox IN-
551 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL KNOX COUNTY...

At 550 PM EDT, a severe thunderstorm was located 7 miles south of
Vincennes, moving east at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Vincennes, Monroe City, Wheatland and Decker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 8757 3859 8759 3863 8757 3876 8728
      3853 8726 3852 8731 3854 8737 3851 8737
      3854 8738 3853 8741 3854 8743 3853 8748
      3850 8749 3850 8753 3852 8754 3850 8754
TIME...MOT...LOC 2150Z 252DEG 28KT 3858 8747 

HAIL...1.25IN
WIND...<50MPH
 
$$

PUMA
779 
WWUS53 KIND 182206
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
606 PM EDT THU MAY 18 2017

INC083-182216-
/O.EXP.KIND.SV.W.0081.000000T0000Z-170518T2215Z/
Knox IN-
606 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY WILL
EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3855 8757 3859 8759 3863 8757 3876 8728
      3853 8726 3852 8731 3854 8737 3851 8737
      3854 8738 3853 8741 3854 8743 3853 8748
      3850 8749 3850 8753 3852 8754 3850 8754
TIME...MOT...LOC 2206Z 254DEG 23KT 3861 8735 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:38 PM EDT, 53 minutes earlier.

Area forecast discussion, May 18, 4:38 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
438 PM EDT Thu May 18 2017

.UPDATE...
Aviation sections updated

&&

.SYNOPSIS...
Issued at 240 PM EDT Thu May 18 2017

A frontal system will interact with instability and increasing
moisture and result in showers and thunderstorm chances through
Sunday. The best chances will be Saturday night and Sunday, when a
cold front will be moving across central Indiana from west to east.
High pressure will bring dry weather to the area by Sunday night,
but then there will be more thunderstorm chances starting overnight
Monday night as an upper system tracks southeast towards the lower
Great Lakes and Ohio Valley.

Above normal temperatures will persist through the weekend with
cooler temperatures in store next week.

&&

.NEAR TERM.../Tonight/
Issued at 240 PM EDT Thu May 18 2017

Radar was quiet over the area early this afternoon. A cold front
extended from northeastern Wisconsin to eastern Iowa. This front
will drop southeast across central Indiana tonight. The front and
any impulse ejected northeastward from the Four Corners upper low,
combined with plus 500 J/kg CAPES and increasing moisture, will
support isolated to scattered thunderstorms through the night along
and ahead of the front. Lack of low level jet precludes any higher
pops. The front is expected to stall over south central Indiana on
Friday.

With the front in the area, there will be a large temperature
gradient with blend overnight lows in the lower 50s northwest to mid
60s southeast looking good.

&&

.SHORT TERM.../Friday through Sunday/
Issued at 240 PM EDT Thu May 18 2017

The main focus for the short term will be on timing and coverage of
showers and thunderstorms through Sunday.

Models general agree on synoptic pattern and features. So, will
accept the blend.

An upper low over southern Colorado and northern New Mexico Friday
morning will makes it way north and northeastward to northern
Minnesota on Sunday as a ridge builds over the eastern states.
Meanwhile, a cold front will start off over southern Indiana on
Friday but should return north as a warm front Friday night and
Saturday. Finally, a cold front will sweep through the area
overnight Saturday night into Sunday.

Models have an upper wave ejected from the upper low move through
the area Friday afternoon from southwest to northeast. Thus, after
small morning pops along and south of the front, will keep the good
chance afternoon pops from the blend.

As the upper waves moves northeast of the area and sun sets, should
see a lull in convection Friday evening. However, the upper ridge
will move into eastern Indiana and western Ohio Friday overnight and
into Saturday and a modest low level jet will set up over west
central Indiana. This warrants higher pops overnight Friday night
into Saturday. The best combination of moisture and forcing will be
Saturday night and Sunday morning as the cold front moves in from
the west. In addition, upper jet dynamics will become a factor as
the area will be in the right rear quadrant of a 90 plus know 250
millibar jet. The activity will then be ending from west to east
behind the front Sunday afternoon.

With the front moving through, temperatures should only reach normal
highs in the lower and mid 70s per the blend. Prior to that, With
the cold front moving through tonight expected to stall over south
central Indiana, looks like there will be a decent temperature
gradient on Friday, with near normal highs in the lower 70s north of
the front and above normal highs in the upper 70s to around 80 south
of the front. With the front to the north, prefer above normal highs
in the upper 70s and lower 80s.

Plenty of instability for thunderstorms through the short term per
all the models. Also, Marginal Risks for severe storms from the
Storm Prediction Center look reasonable through Day3.

&&

.LONG TERM (Sunday night through Thursday)...

Issued at 153 PM EDT Thu May 18 2017

The initialization from Region will be used with rather high
confidence.

The deterministic models have differences, but arrive at similar
temperature and precipitation predictions.  This builds confidence
in today's forecast since no matter which model is right, the end
result should be about the same.

Possible temperature errors are 1-3 degrees, and possible POP
errors around 10 percent.

&&

.AVIATION /Discussion for the 182100Z IND Taf update/...

VFR Continues. Convection developing north and south of the taf
sites along boundaries. At this time...confidence too low to
include any prevailing mention with specific timing. Will continue
to monitor trends...however any TSRA that strikes a TAF site may
produce brief MVFR conditions.

Previous Discussion Below

(Discussion for 181800Z TAFs)...

Issued at 108 PM EDT Thu May 18 2017

A cold front moving through from the north will cause scattered
thunderstorms.  They will not be mentioned in the TAFs at this time
due to the low chance of occurrence at a given place and time. Any
storms may produce gusty winds or hail.

Clouds may be locally broken around 4 thousand feet until 22Z.
Otherwise ceilings will be 10 thousand feet or higher through at
least 06z, but then become MVFR behind the front. Ceilings should
return to VFR by early Friday afternoon. Expect VFR visibilities
outside storms.

Winds should stay southwest 15 knots with gusts to 25 knots this
afternoon, but fall rapidly toward sunset. Winds are going to veer
through the west to the northeast tonight into Friday, with speeds 5-
10 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JK
AVIATION...JK/JP
Hazardous weather outlook, May 18, 4:16 AM EDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EDT Thu May 18 2017

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
416 AM EDT Thu May 18 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered strong thunderstorms. An isolated severe storm is
possible.

Hazard: Gusty winds...hail...brief heavy rainfall and cloud to
ground lightning.

Timing: Any time today or tonight but best chances for storms will be
this afternoon and evening.

Discussion: Scattered showers and thunderstorms will be possible
within a warm and unstable airmass today...continuing tonight as a
cold front moves into the area from the north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Showers and thunderstorms are possible at times Friday
through the weekend, as well as next Tuesday and Wednesday. Isolated
severe storms are possible on Friday and Saturday, mainly during the
afternoon and evening hours. Heavy rainfall is also possible over
the weekend.

Discussion: Chances for showers and thunderstorms are possible
through the weekend with the greatest threats coming Saturday and
Sunday as a frontal boundary oscillates over the Ohio Valley. The
arrival of low pressure into the Great Lakes will bring the next
chance for showers and thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:18 PM EDTSevere Thunderstorm WarningINDLawrence42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.